Alert archive / North Carolina / Wind Advisories in 2024

Wind Advisory 3, NWS Raleigh, NC

February 12, 202431 counties in North Carolina

NWS Raleigh, NC issued this wind advisory at Feb 12, 2024, 10:03 AM EST for 31 counties in North Carolina. It took effect at Feb 13, 2024, 3:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2024, 10:03 AM EST (15:03 UTC)
In effect from
Feb 13, 2024, 3:00 AM EST
Expired
Feb 13, 2024, 12:00 PM EST
In force
9 hr
Issued by
NWS Raleigh, NC
All 31 counties

Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 15:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS72 KRAH 121503
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
1003 AM EST Mon Feb 12 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130900-
/O.NEW.KRAH.WI.Y.0003.240213T0800Z-240213T1700Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
1003 AM EST Mon Feb 12 2024

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON EST TUESDAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central North Carolina.

* WHEN...From 3 AM to noon EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
028 
WWUS72 KRAH 130712
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
212 AM EST Tue Feb 13 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-131700-
/O.CON.KRAH.WI.Y.0003.240213T0800Z-240213T1700Z/
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-
Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-
Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
Including the cities of Roxboro, Oxford, Creedmoor, Henderson, 
Kittrell, Warrenton, Norlina, Roanoke Rapids, Enfield, 
Scotland Neck, Winston-Salem, Greensboro, High Point, Burlington,
Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, 
Rougemont, Louisburg, Franklinton, Nashville, Spring Hope, 
Rocky Mount, Tarboro, Princeville, Lexington, Thomasville, 
Asheboro, Archdale, Siler City, Pittsboro, Raleigh, Cary, Apex, 
Wake Forest, Knightdale, Smithfield, Selma, Clayton, Wilson, 
Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, 
Sanford, Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro,
Wadesboro, Polkton, Rockingham, Ellerbe, Laurinburg, 
Camp Mackall, Wagram, Raeford, Fayetteville, Spring Lake, 
Hope Mills, Clinton, and Roseboro
212 AM EST Tue Feb 13 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY...

* WHAT...West winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...All of central North Carolina.

* WHEN...From 3 AM to noon EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

* PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Feb 12, 3:48 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 12, 3:48 AM EST, 6 hours 15 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
348 AM EST Mon Feb 12 2024

.SYNOPSIS...
A front will remain quasi-stationary over central NC ahead of an
area of low pressure that will move across the southern Middle
Atlantic tonight. High pressure will follow and build across the
Southeast through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 AM Monday...

...Rainfall trends are lower with this system...

...Locally heavy rain still expected (mainly south and east)...

...Severe threat is even lower... but remains marginal...

The strong mid/upper level low pressure over the lower MS Valley is
forecast to lift NE toward the central Appalachians tonight. Low
pressure at the surface will track through the TN Valley and Mid-
Atlantic states today and tonight. The trailing cold front will push
east across central NC tonight.

Rain is expected to overspread much of central NC from the southwest
today. However, the latest hi-res models suggest that the south and
east areas will see the steadiest rain, with the rain more spotty
over the northern Piedmont this morning. Then, the rain becomes more
widespread all areas this afternoon before becoming showery this
evening. QPF has been sliced by about a third from recent forecasts
given the robust convection that is not only ongoing across GA into
SC, but is expected to expand today. Therefore, some of the moisture
transport northward and resultant rain across our region will take a
bit of a hit. Regardless, 1/2 to 1 inch amounts north ranging
upwards to locally 2 inches are still expected for storm totals
ending tonight. Thus, essentially the south and east will have the
best chance of any localized minor flooding.

In-situ damming today along with the periods of rain and drizzle
north of the warm front will keep highs in the 50s north. Highs will
range into the mid 60s SE. Lows will be in the 40s west and 50s
east with showers quickly exiting to our NE.

The severe threat will be limited by the convection to our south
along with the in-situ damming and otherwise stable conditions.
There may be a brief window of time between late this afternoon into
the evening for some thunderstorms as the main cold front comes
through. The main threat would be isolated damaging wind, but lack of
strong lift late today and this evening is a mitigating factor.

Gusty gradient winds in the rear of the departing system will begin
late tonight, especially in the south where 15-25 mph winds are
expected. The stronger winds will be Tuesday morning with mixing
allowing for winds to increase to 15-30 mph with gusts to 40 mph.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 340 AM Monday...

...Windy and mild on Tuesday... gusts to 40 mph.

Tuesday and Tuesday night: In the rear of the exiting cold front and
surface low moving off the mid-Atlantic coast, strong NW  winds will
be the headline Tuesday. NW winds 15-30 mph with gusts to 40 mph are
expected. Strong subsidence will yield sunny skies by the afternoon.
The full brunt of the CAA will be a bit delayed until Tuesday night.
Highs ranging from upper 50s north to mid 60s SE.

The pressure gradient relaxes Tuesday night so gusts should subside
with a slight stirring of NW winds of 5-10 mph. Lows in the upper
20s north to mid 30s SE.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 348 AM Sunday...

Wednesday through Friday: Flow aloft will remain wnwly Wednesday
through Friday as a low-amplitude mid-level ridge eases into the
southeast. At the sfc, high pressure will follow suit, moving over
central NC and offshore through Thursday. This pattern will promote
dry and near normal temperatures in the mid 50s Wednesday, followed
by a warm up to above normal temperatures in the lower to mid 60s
Thursday.

A weak short-wave will glance by to the north on Thursday, sending
an associated dry cold front through central NC.  This will promote
a bit gustier sfc flow Thursday and a bit cooler highs on Friday in
the upper 50s to lower 60s.  Otherwise, any precipitation should
remain largely confined to our north and over the upslope mountain
areas Thursday into Friday.

Saturday through Sunday:  As we progress into this weekend there is
still uncertainty wrt to precipitation chances. In general, a low-
amplitude short-wave is forecast to move through the Gulf of Mexico
and advect eastward across the far southeast Saturday into Sunday.
Overall, the GEFS, ENS, and GEPS ensembles maintain that the highest
rain chances/QPF should reside well to our south. However, the
deterministic EURO shunts all rainfall to our south keeping central
NC dry. Conversely, the deterministic GFS suggest at least some
anomalous moisture and rain chances should reach us Saturday night
into Sunday. Given the ensemble guidance (including the median GEFS)
shows at least some chance for measurable rain Saturday night into
Sunday, decided to maintain low chance POPs in this period.
Temperatures will generally hover near to just above normal in the
mid to upper 50s Saturday, followed by likely post-frontal cooler
daytime highs in the lower 50s Sunday.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
As of 155 AM Monday...

A mix of VFR and MVFR ceilings continue across cntl NC early this
morning. Rain and IFR conditions will overspread the region from the
south this morning, then continue through much of the day Mon. There
may be some slight lifting and scattering of the lowest ceilings,
especially at FAY, this afternoon.

Outlook: The character of initially, widespread stratiform rain may
become more showery and be accompanied by isolated thunderstorms
early Monday night, during which time a swly low-level jet will
overspread the ern and e-cntl Carolinas and favor a short period of
low-level wind shear mainly at FAY and RWI. A cold front will then
sweep east across the region and favor drying/clearing conditions,
and the post-frontal development of a strong and gusty wly surface
wind, late Mon night-early Tue.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett/MWS
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...Luchetti
AVIATION...Badgett/MWS
Hazardous weather outlook, Feb 12, 4:08 AM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
408 AM EST Mon Feb 12 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130915-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
408 AM EST Mon Feb 12 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Low pressure will track across the region late today and tonight.
Rain is expected today into this evening. Some of the rainfall may be
locally heavy, especially late this afternoon and evening. Minor
flooding of mainly urban and poor drainage areas will be possible. In
addition, there is a marginal risk of severe thunderstorms Monday
afternoon and early evening, with isolated damaging wind the main
threat.

Additionally, strong wind gusts of 35 to 40 mph are expected late
Monday night and Tuesday. These winds will make it difficult to drive
high profile vehicles. Small, unsecured objects may be blown around
by these winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.